Hail, Guthrie
- When
- September 3, 5:50 AM CST
- Where
- Guthrie County, 3.49 mi S of Jamaica
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.800, -94.310
Quarter sized hail reported by former NWS employee.
A surface low and associated surface boundary sank across the state through the morning of September 3rd. Despite little in the way of instability, with MUCAPE only around 100 J/kg and mid level lapse rates under 7 C/km, storms were able to develop along the boundary with 30-35 kts of shear.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A surface low and associated surface boundary sank across the state through the morning of September 3rd. Despite little in the way of instability, with MUCAPE only around 100 J/kg and mid level lapse rates under 7 C/km, storms were able to develop along the boundary with 30-35 kts of shear. Storms were fairly weak, however one did organize enough to produce quarter sized hail that was reported in Guthrie County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 3, 5:50 AM CST, 0 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Des Moines IA 650 AM CDT Wed Sep 3 2025 ...Updated for the 12z Aviation Discussion... .KEY MESSAGES... - Scattered showers and storms are expected to drop south/southeast with a cold frontal passage through the rest of the morning and into the afternoon, with low concern for severe weather. - Cooler temperatures fill in behind the cold front passage today, with highs into the 60s to low 70s and breezy. - Another wave passes through Thursday night into Friday, bringing rain overnight and reinforcing cooler temperatures. Cool and dry conditions then prevail Friday through Sunday. && .UPDATE... Issued at 352 AM CDT Wed Sep 3 2025 Radar shows an area of weakening storms over northern Iowa this morning, which is just ahead of the cold front that was in southern Minnesota earlier in association with the low pressure system centered over Lake Superior. Weaker returns are noted along the boundary into northern Iowa and southeast Minnesota, which CAMS indicate will continue to further develop scattered showers and storms as the front gradually drops south/southeast across Iowa this morning. Looking at the environment to analyze storm potential shows trends of fairly lower instability values of a few hundred J/Kg near and ahead of the front, with better shear values of 20-25 knots while lapse rates are less favorable throughout the morning and into the early afternoon, which will generally be more elevated in nature early on given the warmer near surface inversion through at least sunrise. As the environment doesn't look to change much with southerly extent as the front reaches central to southern Iowa late morning into the early afternoon, the expectation is that storms will be on the weaker side with any activity today, with brief updrafts and an uptick in lightning along a rather broken line of storms before falling apart, before cycling again. Updrafts should remain weaker to limit any gusty wind potential on storm collapse, especially given the lack of low level dry air. Drying conditions over northern and into central Iowa is expected by the afternoon, with increasing northwesterly flow bringing cooler and drier air into the state. High temperatures will be noticeably cooler with values in the 60s to low 70s, along with breezy northwest winds gusting to 20-25mph. Canadian wildfire smoke with the northwesterly flow looks to sink into the Dakotas and Nebraska, with lesser extent into far western Iowa that should limits any surface impacts. Deterministic models tend to agree that into the later afternoon to evening today, the cold front should be completely across the state, located into northern Missouri/Kansas, which will end any storm potential and only leave lingering stratiform rain mainly over southern Iowa, given that any meaningful instability will be south of the state as well. Quiet weather is expected for much of Thursday, with surface high pressure quickly sliding southeast across the region with a brief switch back to southwesterly flow. High temperatures are expected to reach into the upper 60s to mid 70s. This dry period will be short- lived however, as the deepening trough remaining over the Midwest brings a mid-level impulse of energy into northern Thursday evening into Friday that will bring another chance for precipitation. Models generally keep highest chances over northern and eastern Iowa, with lesser potential further south and east where less influence from the main system is expected. Little instability overhead will keep storm chances rather low as well. A boundary further south over Kansas and Missouri may also bring some additional rain chances over far southern Iowa Friday afternoon to evening, though guidance keeps the main moisture axis and better forcing south of the state. A stronger push of northwesterly flow will surge into the state Thursday into Friday as well, reinforcing the push of cooler temperatures and increasing winds across Iowa. Overnight lows Thursday into Friday are expected in the 40s to low 50s, with highs Friday in the 60s. && .DISCUSSION... Issued at 218 PM CDT Tue Sep 2 2025 A few isolated showers and storms have developed over northern Iowa as a part of the weak forcing preceding the larger 500 mb trough/closed low approaching the state today. Model guidance would suggest this activity should be relatively short-lived, but reality would indicate precipitation will be a bit more persistent than models indicate. Therefore, expect at least scattered showers and isolated storms to persist over northern Iowa into the afternoon. There is a thin band of 1000+ J/kg of instability, but the wind shear is non-existent. Therefore, breezy winds and lightning will be the only threat with any storms today. As we get into the evening, the synoptic cold front currently draped over northern South Dakota and central Minnesota will begin to fire off storms which will eventually outpace the cold front and arrive in central Iowa around midnight. A few strong to severe storms are possible with these storms, mainly over Minnesota and South Dakota. With storms arriving over Iowa late in the evening/overnight, instability will have waned and storms will have outrun the main source of forcing. Therefore, guidance continues to show a diminishing trend as this activity arrives in the state through early Wednesday morning, with only scattered showers and isolated thunder left. Therefore, while a strong to severe storm may leak into the northern portions of the state, the risk should be short- lived and on a downward trend. Strong winds and small hail would be the main concerns with these storms. Activity continues to wane as it heads southeastward, with central and southern Iowa potentially remaining dry overnight. The synoptic front and surface low pressure associated with the main 500 mb low will eventually arrive in the state shortly after the overnight storms on Wednesday morning, tracking southward through the day. With this front arriving in a climatologically less favorable time of day for storms, it's possible the strong to severe storm potential will completely jump over the state, with the front almost entirely through by mid-afternoon Wednesday. Residual cloud cover/convection in the morning may also make it difficult to get heating ahead of the boundary, further reducing the instability available to any displaced parcels along the boundary. Instability fields and lapse rates echo this, with forecast MUCAPE values not exceeding 1000 J/kg until the storms are already in southern Iowa and moving into northern Missouri. Likewise, the surface convergence along the front remains relatively diffuse and roughly parallel to the boundary, further limiting the potential for rigorous convection. Of course, this is what *most* of guidance is indicating, and is generally the expected scenario at this point. However, there have been some models and model runs that do produce some stronger storms in southern Iowa, likely due to a slower frontal progression and/or clearer conditions preceding the front. This scenario allows for more surface heating to boost instability values and increased surface winds providing better convergence along the front. If instability and convergence does increase ahead of the boundary, there will be plenty of deep layer shear for organized convection and strong to severe storms, with strong winds and hail being the primary concerns. This has definitely been an outlier solution with guidance today, but something to keep an eye out for. Behind the cold front comes colder air and drier conditions through the day on Thursday, as Thursday morning lows fall into the low 40s and highs only reach the upper 60s to low 70s. Another wave propagating through the 500 mb trough then brings another surge of rain and storm chances followed by more cold air Thursday night into Friday. Time of day and cooler temperatures ahead of the front will limit severe weather concerns, but there is a decent fetch of moisture pooling along the front, suggesting some healthier rainfall could fall as it passes through. After this second wave, surface high pressure fills in Friday through Sunday, making for a cool and dry weekend reminiscent of Fall and perfect for watching and playing football in the state of Iowa. && .AVIATION /12Z TAFS THROUGH 12Z THURSDAY/... Issued at 645 AM CDT Wed Sep 3 2025 Showers and thunderstorms have developed along a cold front that is now moving through FDO and ALO. Some showers will be possible at both of these locations for the first hour. Timing in going TAFs at DSM and OTM for TSRA potential on the front this morning still looked good, so didn't change morning TS timing at those two sites. Farther north, we've seen MVFR cigs expand across southern MN, so did follow the LAV with bringing MVFR cigs into MCW for the late morning. For the rest of today expect northwest winds and cloudy skies, with perhaps a stray shower for central and southern Iowa as jet streak pushes in from the north. && .DMX WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Bury DISCUSSION...Dodson AVIATION...MPX
Hazardous Weather Outlook National Weather Service Des Moines IA 409 AM CDT Wed Sep 3 2025 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-040915- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 409 AM CDT Wed Sep 3 2025 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Scattered showers and thunderstorms will continue to spread across the area today as a cold front passes across Iowa. The severe weather threat is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Additional showers are expected Thursday evening into Friday, with a few non-severe storms possible but unlikely. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated, however rainfall reports are always appreciated.
The Des Moines radar (KDMX), 49 km away, was scanning. The volume nearest the first event began at 11:49 UTC.
1 hail. Local standard time, as filed.
Quarter sized hail reported by former NWS employee.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2025Every state in 2025This day in weather historyWarnings in Iowa, September 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1297986.